Illinois, 2022

Flash Flooding in Illinois, August 8 to 9, 2022

August 8 to 9, 2022 · NWS ILX · 6 events in 3 counties and zones

A cluster of thunderstorms developed in the evening near the I-70 corridor ahead of a slow moving cold front. These thunderstorms produced heavy rain and isolated flash flooding across southeast Illinois, with some locations observing rainfall rates that exceeded 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms developed in the evening near the I-70 corridor ahead of a slow moving cold front. These thunderstorms produced heavy rain and isolated flash flooding across southeast Illinois, with some locations observing rainfall rates that exceeded 2 inches per hour. An additional cluster of thunderstorms moved across the same areas early on the morning of August 9th, producing more flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 7:44 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 8, 7:44 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
844 PM CDT Mon Aug 8 2022

.SYNOPSIS...
Issued at 228 PM CDT Mon Aug 8 2022

Showers and thunderstorms are expected across parts of east
central and southeast IL tonight, with flash flooding the main
concern. Rain will taper off across the area late tonight and
Tuesday, with cooler temperatures expected for Tuesday. Highs for
the rest of the week are expected to be in the upper 70s to mid
80s across central Illinois.

&&

.UPDATE...
Issued at 844 PM CDT Mon Aug 8 2022

At 8 pm a cold front was analyzed from Taylorville to Danville,
and was moving southeast near 15 mph. The airmass ahead of the
front is moisture- laded, reflected by PWAT values near 2.2" based
on latest mesoanalysis. This coupled with with MLCAPEs over 2000
J/kg favors efficient warm rain processes. Vertical shear is very
weak, resulting in unorganized storms and slow storm motions.
Recent one hour rainfall rates near the I-70 corridor have been
estimated near 2". Given the favorable environment for heavy rain,
flash flooding is the primary concern tonight and the region is
captured by the Flash Flood Watch in effect until 4 am.

Farther north, a few post frontal showers are possible this
evening, with the overnight hours dominated by low and mid level
clouds. Light north flow will bring lower dew points south
gradually, allowing lows to drop to the low/mid 60s for northern
parts of the CWA.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 228 PM CDT Mon Aug 8 2022

Currently, an upper wave is moving east through Ontario and a
surface cold front is draped from Chicago to just east of Peoria.
This front will move southeast tonight, helping fire off some
thunderstorms across the area. Originally, was thinking storms
would fire between Peoria and Bloomington before 3 PM, but the
latest mesoanalysis is indicating this might be hard to do. So,
it may wait until it pushes a little further east. Still, there
are a few cells that have initiated in the southeastern zones
ahead of the front in ~3000 J/kg of MLCAPE. Deep shear continues
to look limited, so severe storms will be hard to come by.
However, precipitable water values around 2 inches and a slow
moving forcing mechanism may combine to produce some training
thunderstorms today. Have issued a flash flood watch through 4 AM
for the southern zones, primarily south of I-72 where the HREF
continues to point towards an elevated excessive rainfall
potential in the LPMM product.

Precipitation chances look to continue late tonight and into
early tomorrow in the vicinity of the front. Skies will be cloudy
in most areas to start, but give way to some sun later tomorrow
starting in the NW with considerably cooler air in place area-
wide.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 228 PM CDT Mon Aug 8 2022

In the long term, we'll see a central U.S. ridge and eastern U.S.
trough with IL right in between. The influence of the trough and
cooler surface high will dominate our area, keeping temperatures
slightly below average and conditions on the drier side. There is
a hint of precipitation chances for Thu and Sun/Mon. But chances
are relatively low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Aug 8 2022

Challenging aviation forecast over the next 12-18 hours with TSRA
and IFR ceilings likely at some terminals. A cold front stretched
from KSPI-KTIP at 23z and was pressing southeast at 12 kt. Models
are in good agreement that convection will increase along the
boundary this evening and persist overnight with KDEC-KCMI on the
northern edge of the active weather, and this is where tempo
groups for TSRA are included. Confidence is low on the ending time
of precip behind the front, and have stretched VCSH to 12z at
KDEC-KCMI. The other main issue is low ceilings behind the cold
front, with MVFR currently observed at KPIA-KBMI. Short range
guidance is in good agreement that ceilings will lower to IFR at
KSPI-KDEC-KCMI for several hours tonight, with slow improvement
from the north after daybreak. Lower confidence on scattering of
the lower ceilings but model consensus around 16-18z is forecast.
Aside from brief winds over 10 kt immediately behind the front,
winds will be light through the period, veering northwest to
northeast.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Tuesday for ILZ052-054>057-061>063-
066>068-071>073.

&&

UPDATE...25
SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...25
Hazardous weather outlook, Aug 8, 2:45 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Mon Aug 8 2022

ILZ027>031-036>038-040>051-053-092045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
345 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible near and east of the I-55
corridor through this evening. The main hazards with any storms are
lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054>057-061>063-066>068-071>073-092045-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
345 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Showers and storms are expected through tonight. Locally heavy rain
and flash flooding is possible, especially where storms repeat over
the same areas. A Flood Watch is in effect through late tonight. A
few storms may also become strong and produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and storms are possible at times through Tuesday
night. The probability for severe weather is low, although locally
heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMB

In the hours before

Local storm report, Aug 8, 8:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.57W
08/08/2022  M2.34 INCH       EFFINGHAM          IL   COCORAHS

&&

The radar

The Evansville,IN radar (KVWX), 83 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
August 8, 8:20 PM CST to 9:20 PM CST
Where
Crawford County, 0.51 mi NNW of Robinson to 0.37 mi N of Robinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.007, -87.733

The intersection of Main Street and South Jackson Street was closed due to water flowing across the roadway.

Flash Flood, Cumberland

When
August 9, 6:29 AM CST to 9:29 AM CST
Where
Cumberland County, 1.36 mi ESE of Lake Mattoon to 1.16 mi SSW of Neal
Cause
Heavy Rain
Reported by
Public
Coordinates
39.373, -88.396

Water was flowing across the road in spots along Route 121 between Toledo and Mattoon.

Flash Flood, Cumberland

When
August 9, 6:30 AM CST to 9:30 AM CST
Where
Cumberland County, 1.17 mi ENE of Greenup to 0.99 mi NE of Greenup
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.258, -88.151

Water was flowing across Route 130.

Flash Flood, Shelby

When
August 9, 6:30 AM CST to 9:30 AM CST
Where
Shelby County, 2.66 mi SE of Trowbridge to 3.38 mi N of Sigel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.271, -88.487

Water was flowing across Route 45 southwest of Neoga.

Flash Flood, Shelby

When
August 9, 6:50 AM CST to 9:50 AM CST
Where
Shelby County, 1.1 mi NE of Obed to 1.45 mi SE of Westervelt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.581, -88.855

Water was flowing across Route 128 near Findlay.

Flash Flood, Shelby

When
August 9, 6:50 AM CST to 9:50 AM CST
Where
Shelby County, 4.54 mi W of Yantisville to 3.5 mi NW of Henton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.537, -88.965

Water was flowing across the roadway near the intersection of 2100 North and 1000 East east of Assumption.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052024, 1052238, 1052025, 1052239, 1052240, 1052241.